Hail, Garza
- When
- March 21, 4:10 PM CST
- Where
- Garza County, Post
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -101.380
The Garza County Sheriff's office reported quarter size hail in the city of Post. No damage was reported.
An advancing cold front met ample instability to create isolated thunderstorms over the southern Rolling Plains. One of these storms became severe as it moved over Post in Garza County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An advancing cold front met ample instability to create isolated thunderstorms over the southern Rolling Plains. One of these storms became severe as it moved over Post in Garza County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 21, 2:36 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 336 PM CDT Tue Mar 21 2017 .SHORT TERM... At 3 pm, a cold front was slowly advancing south-southwest across the forecast area. Cooler air filling in from the north was resulting in a decent gradient in temperatures across the area, running from the low 90s in the south and southeast to the middle 70s across the north. The high so far at Lubbock has been 92 - one degree short of the record. With the winds having turned to the north, we may not get the extra two degrees needed to break our high temperature record for a third straight day. Aside from the heat, modest moisture residing and pooling along the front from the central South Plains into the southeast Rolling Plains, and lift from the cold front and a minor shortwave, may be just enough to produce an isolated t-storm or two during the next few hours. We have adding an isolated mention of thunder to account for this. Tonight, increasing isentropic ascent over the cool, and modestly moist upslope flow in the wake of the front should produce some low stratus. Unfortunately, the extent of these low clouds is uncertain, and if and how long they linger into Wednesday may have an impact in temperatures. The most likely scenario is that the clouds will linger through late morning or midday across much of the far southeast Texas Panhandle and northern Rolling Plains. Temperatures in those areas may struggle to make it out of the 60s if clouds are slow to clear off, while across the remainder of the area we are expecting highs in the 70s to low 80s. At least we shouldn't be breaking any high temperature records Wednesday. .LONG TERM... The core changes with this forecast involved shoving PoPs further west on Thursday afternoon, and introducing blowing dust both Thursday and Friday when advisory level winds appear a good bet. Otherwise, a welcome pattern change remains on the horizon beginning Thursday and continuing through early next week in response to an active split flow regime presiding over the western US. The end result will be a string of southern stream troughs and upper cyclones impacting the local area complete with a return to more seasonable temps. The first of these waves will turn quite potent by Thu night as it lifts across the CO Plateau and undergoes its greatest deepening. Ahead of this upper trough, low level moisture advection will dominate the whole of the CWA on Thursday as stout pressure falls bullseye in NM, effectively anchoring the dryline just west of the TX-NM state line. The southerly gradient winds will only ramp up throughout the afternoon and could easily hit advisory levels on the Caprock - a rare, but not impossible occurrence in these parts. Erosion of shallow stratus by midday will garner enough heating and deeper mixing along the dryline, but afternoon PoPs were pushed farther west as this dryline and more importantly the key background ascent simply arrive too late in the day. Forcing with these very dynamic troughs is often narrow in width and confined to the strongest height falls and/or Pacific cold fronts, so precip is likely to blossom in coverage Thu night as the ascent races east. Despite meager CAPEs, history has shown that strong ascent can compensate for CAPE and produce robust updrafts and severe episodes. Expectation is for linear multicells to race NE overnight ahead of aggressive dry slotting, with PoPs ending on the Caprock by midnight. Gradual filling of the upper cyclone across the northern TX Panhandle on Friday will do little to prevent strong westerly gradient winds from overspreading most of the CWA. Boosted these winds toward the windier CONSMOS, which could easily hit high wind criteria at times. Fortunately, temps behind the Pacific front will be cool enough to keep RH values from getting too low for critical fire concerns. However, this cooling is so robust aloft under a -20C cold pocket that convective showers remain possible, especially in our N-NW zones nearest the wraparound moisture of the upper low. Thereafter, a much weaker trough passes over the Panhandles on Sun, but offers little time for low level moisture recovery, so PoPs remain dry. This could change by early/mid next week as a third trough gears up close to the region with more time for moisture return and perhaps rainfall. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 33/93
Hazardous Weather Outlook National Weather Service Lubbock TX 326 AM CDT Tue Mar 21 2017 TXZ021>044-220830- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 326 AM CDT Tue Mar 21 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong storm system will bring the risk of windy conditions, fire weather, as well as thunderstorms, some possibly severe, Thursday into Friday.
Special Weather Statement National Weather Service Lubbock TX 448 PM CDT TUE MAR 21 2017 TXZ042-212215- Garza TX- 448 PM CDT TUE MAR 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARZA COUNTY UNTIL 515 PM CDT... At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over Post. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Post. LAT...LON 3331 10131 3315 10122 3303 10141 3328 10154 TIME...MOT...LOC 2147Z 066DEG 3KT 3321 10135 01
The Lubbock radar (KLBB), 66 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 hail. Local standard time, as filed.
The Garza County Sheriff's office reported quarter size hail in the city of Post. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675578.